Thunderstorm Wind, Allegany
- When
- August 4, 12:36 PM EST
- Where
- Allegany County, 0.69 mi S of Alma
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 42.010, -78.050
Trees were reported down.
Clouds held down instability for most of the area during the day, but there was enough instability along New York/Pennsylvania state line to support a few strong to severe thunderstorms due to strong diurnal heating combined with precipitable water values generally above two inches. A weakly sheared environment was the main limiting factor that kept storms from becoming better organized over…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Clouds held down instability for most of the area during the day, but there was enough instability along New York/Pennsylvania state line to support a few strong to severe thunderstorms due to strong diurnal heating combined with precipitable water values generally above two inches. A weakly sheared environment was the main limiting factor that kept storms from becoming better organized over this area. One of these storms with a very elevated core briefly crossed the border of Allegany County before collapsing and producing wind damage near Willing and Alma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 4, 10:49 AM EST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 1149 AM EDT Thu Aug 4 2022 .SYNOPSIS... A slow moving front will approach the region this afternoon. Warm and very humid conditions will generate some showers and thunderstorms including some with torrential downpours this afternoon. The potential for thunderstorms with heavy downpours will last into Friday especially from the Southern Tier to the Finger Lakes. && .NEAR TERM /THROUGH TONIGHT/... Wavy cold front analyzed upstream across Michigan this morning with lower 70s dewpoints pushing across our region. Thus far, cloud cover has held down temps and instability over most of the area. Have seen a few very light showers with high cloud bases. A couple features of note per regional radar and satellite that may enhance convection this afternoon. First is crossing eastern Lake Ontario heading toward North Country. Feature appears elevated with little in way of winds mixing to sfc at buoys in last hour as it moved across the last couple hours. This could increase thunderstorm chances east of Lake Ontario next few hours but seems this potential would be increased if it wasn't so cloudy across that area. Second feature is drifting northeast across central PA and is causing good cluster of thunderstorms with frequent lightning and some gusty winds. Though its direct track will miss our area to the southeast, cu field is built up and congested from northwest PA to Finger Lakes. Could see convection increase in that corridor this afternoon. PWAT was an impressive 2.01 inches on BUF sounding this morning. That deeper moisture along with freezing levels near 14kft and weakening winds aloft this afternoon will result in torrential downpours in slowest moving and/or backbuilding storms. Rainfall amounts will be widely scattered even in these areas though with some places seeing nothing to others seeing over 2 inches. Secondary hazard will be wet microbursts if cores of storms can become strong/high enough and then collapse. Both of these hazards right now appear to be maximized Southern Tier east northeast toward Finger Lakes. Elsewhere, a few thunderstorms could still occur in this soupy air mass and they would produce brief heavy downpours, but will need to see greater instability materialize (as it could still) to see a more widespread threat of stronger storms. Some hint another area of enhanced development would be Niagara Peninsula into Niagara County vcnty of lake breeze this afternoon so this will be something to watch. Otherwise, heat and humidity will be a factor. Thicker clouds thus far have held down temps but it will not take much clearing or even thinning of the clouds for temps and apparent temps to rocket upward. Greatest chances of seeing apparent temps around 95 will be where our heat advisory is in place. No change to that headline at this time. Showers and thunderstorms will slowly track east into the evening hours and coverage will diminish. A weak frontal boundary will approach the region from the north overnight. This will provide forcing for additional showers and storms. Otherwise, the interaction of outflow boundaries and lake breeze boundaries will provide enough support for new showers and thunderstorms. Torrential rain in slow moving activity will continue overnight. Lows will reach the mid to upper 60s to low 70s southeast of Lake Ontario. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... A warm and moist air mass will remain in place across the region during the period with dew points around 70F and precipitable water values around 1.75 inches. The jet stream will be well to our north across Canada, with generally weak/subtle synoptic scale forcing during the period. The most noteworthy feature is a broad and weak upper level trough which will be across the Eastern Great Lakes Friday. This combined with diurnal daytime instability will support the most widespread showers and thunderstorms Friday afternoon. Weak flow aloft suggests these storms will be slow moving, with the potential to produce locally heavy rainfall and flooding. This also supported by high resolution guidance, with the greatest risk for heavy rain inland of lake breezes across the Western Southern Tier and upper Genesee River Valley. Showers and thunderstorms should taper off Friday evening, with late Friday night through Saturday morning mainly rain-free outside of a few widely scattered showers. Diurnal instability will support an uptick in showers and storms Saturday afternoon. By this time, the upper level trough will have weakened, but lake breeze boundaries still may provide a focus for locally heavy rainfall. This pattern repeats itself Saturday night/Sunday. Fairly extensive cloud cover will limit temperatures somewhat on Friday, with highs mainly in the lower 80s. Hotter during the weekend, especially Sunday when highs will range from the mid 80s to lower 90s. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Temperatures will remain above normal Monday with the region remaining in the same warm and moist air mass. Later Monday through Tuesday model guidance begins to diverge somewhat with the timing and handling of a slow moving cold front crossing the Great Lakes. The cold front will slowly approach from the northwest late Monday and Monday night with an increasing chance of showers and a few thunderstorms. The cold front will then slowly cross the area Tuesday and Tuesday night with rain chances gradually diminishing from northwest to southeast. If some of the slower guidance verifies, such as the 00Z GEM, rain chances may continue through Tuesday night or even Wednesday. A cooler airmass upstream over the northern Great Lakes and Ontario will gradually filter in late Tuesday and Wednesday behind the slow moving front, bringing some relief from the heat and humidity. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... VFR through the afternoon though some brief MVFR cigs will occur at BUF and IAG. Greatest chances for rain will be at JHW and ART. There could be some light showers elsewhere, but these at this point look transient and not enough to lower conditions. Surface heating, increasing moisture and low-level boundaries will increase the coverage of showers and thunderstorms later this afternoon into this evening. Best coverage will be across the western Southern Tier into the western Finger Lakes region to areas southeast of Lake Ontario. Heavy rain and gusty winds are primary threats in thunderstorms. This may result in periods of IFR conditions especially at KJHW, though it is possible that strongest storms may end up east to southeast. A southwest wind will reduce coverage of showers and thunderstorms at KBUF to KROC and eventually at KART. Showers and thunderstorms may form along a lake breeze near KIAG so slightly more coverage expected there. Coverage of showers and thunderstorms will diminish through the evening hours however moisture will remain pooled in the area. A weak front will approach the region from the north overnight. Redevelopment of showers and thunderstorms are possible the second half of the night and may result in flight restrictions. Outlook... Friday...Showers and thunderstorms likely with local MVFR, especially from the Southern Tier into the Finger Lakes and southeast of Lake Ontario. Saturday through Monday...VFR/MVFR. A chance of showers and thunderstorms. Greatest chances for widespread activity will be on Monday. && .MARINE... Southwest winds near 15 knots will continue into the afternoon, producing choppy conditions on Lake Erie and Lake Ontario. Winds and waves are expected to remain below Small Craft Advisory criteria. Scattered thunderstorms are possible this afternoon and evening with locally higher winds and waves. Winds become light tonight into Friday morning. Northeast winds expected to increase some on Lake Ontario in the afternoon, but conditions will stay below Small Craft Advisory criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Heat Advisory until 8 PM EDT this evening for NYZ004-005. MARINE...None. && SYNOPSIS...Hitchcock/HSK NEAR TERM...HSK/JLA SHORT TERM...Apffel LONG TERM...Apffel/Hitchcock AVIATION...HSK/JLA MARINE...Hitchcock/HSK
Hazardous Weather Outlook National Weather Service Buffalo NY 457 AM EDT Thu Aug 4 2022 NYZ001>003-006>008-010-011-050900- Niagara-Orleans-Monroe-Oswego-Jefferson-Lewis-Northern Erie-Genesee- 457 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Thunderstorms may produce localized flooding and gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-050900- Wayne-Northern Cayuga- 457 AM EDT Thu Aug 4 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms may produce localized flooding and gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-050900- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 457 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Thunderstorms may produce localized flooding and gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms may produce locally heavy rainfall and flooding Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 457 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The Buffalo radar (KBUF), 119 km away, was scanning. The volume nearest the first event began at 17:38 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees were reported down.
Trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053454, 1053455.